Can Carafate be hurting me?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sidiosquiere
Regular Member


Date Joined Aug 2013
Total Posts : 35
   Posted 9/13/2013 11:26 AM (GMT -6)   
I've been on Carafate for over 7 weeks. I had bleeding in my esophagus before I was on Carafate, but I had a lot of episodes of esophageal pain after starting the use of Carafate. I also did not have pain in my tongue until I started using Carafate.

I have been spitting up quite a bit of blood the last two days and this morning I bled a few minutes after drinking my morning Carafate.

I just can't help but wonder if it could somehow be harming me.

The only reason I haven't stopped using it is because I'm full of fear that it is the only thing keeping me from being worse. What if the pain and the blood was WORSE if I stopped?

Can anyone tell me if it is possible it could be not helping at all and/or making it worse?

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7180
   Posted 9/13/2013 1:23 PM (GMT -6)   
Hi sidosquiere,
 
Carafate was developed to help protect healing stomach ulcers from acid.  I was told by my doctor that it is a very benign drug, and that most is excreted, and very little is absorbed.  I have used it for years, since I have a very reactive stomach, and I find it extremely helpful in getting things feeling better.
 
I do not think the Carafate is the problem, unless for some reason you're reacting to it in some sort of allergic way.  Did you call your doctor and ask this question?  I'm a big advocate of Carafate suspension just because it coats and protects the esophagus.  I can't imagine that it is causing your problem.
 
Here is a link to a list of possible Carafate side effects:
 
Please call your doctor and report your concerns.  I'm confident that it isn't the Carafate, but your doctor should make that determination in any case.  Your doc should know the troubling symptoms you're experiencing.
 
Good luck!  Hope you get things healed and cleared up very soon!
Best wishes,
Denise
GERD/Heartburn Moderator
Nissen Fundoplication 2/09
Allergy/Asthma

"Whatever you fight, you strengthen, and what you resist, persists.”

“Worry pretends to be necessary but serves no useful purpose”

“Accept - then act. Whatever the present moment contains, accept it as if you had chosen it. Always work with it, not against it.”
Eckhart Tolle

drtinsac
Regular Member


Date Joined Apr 2012
Total Posts : 458
   Posted 9/14/2013 6:51 PM (GMT -6)   
I tried Carafate, and I know that it caused me pain when I swallowed it -- it burned my throat. I know that I have a throat sensitivity problem, but, others may have esophageal sensitivity problems and be similarly affected.

So it is absolutely possible that it could cause pain in sensitive areas that it passes over. Would it cause anything OTHER than pain (increased bleeding, actual tissue damage etc.)..? I don't know. I don't believe I ever had stomach problems, and since it was only increasing throat pain, I stopped using it after a few days.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, April 24, 2018 12:18 PM (GMT -6)
There are a total of 2,955,096 posts in 324,181 threads.
View Active Threads


Who's Online
This forum has 162213 registered members. Please welcome our newest member, Jody72.
360 Guest(s), 14 Registered Member(s) are currently online.  Details
alephnull, john4803, Italatin8, Dahlias, Hope4Happiness, Patulsius, mpost, FlowersGal, blksteeda, The Sal, RobLee, kit49, IntestinalWasps, K@tyDid